Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

192 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes low cortisol levels?

Answered by
Dr.
Dr. Shehzad Topiwala

Endocrinologist

Practicing since :2001

Answered : 1663 Questions

default
Posted on Wed, 13 Aug 2014 in Thyroid Problem and Hormonal Problems
Question: My cortisol levels are low but the doctor didn't do anything about it. Is it ok to take something for it without my doctors approval. I'm on thyriod med and don't want to mess something up.
doctor
Answered by Dr. Shehzad Topiwala 16 minutes later
Brief Answer:
No

Detailed Answer:
Please do not medicate.

Endocrinology and hormones are complex to manage. Cortisol is one such hormone. A systematic formal evaluation is necessary to ascertain the cause of the low cortisol before anything is done about it.

It is important to know the time at which this cortisol blood sample was taken. And secondly, what is the exact value of this report?

To screen for a condition called adrenal insufficiency, blood cortisol must be tested at 8 am in the morning. Then there are various cut offs that suggest the possibility of this condition. Confirmation tests are then performed based upon the result of the 8 am cortisol, along with vital information obtained by examining the individual.

Are you on any medications at all? Sometimes meds like steroids (prednisone) and pain killers of certain kinds can lower the cortisol levels. Are you on any type of inhalers that may contain steroids?

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shehzad Topiwala 9 hours later
I am on Armor thyroid medication. 60mg a day. I am tired all the time and the recent increase in my meds didn't make a difference. I also take a good multi vitamin daily. I take no other meds. We have tested various things included iron level, vitamin D, liver. Everything is clear. Then we ran a bunch of hormone tests. Out of 19 tests, 7 were out of the normal range. I've taken the results to 2 different doctors and they just say they're not familiar with those tests but they don't know why I'm always tired. I used to have lots of energy so I know this isn't normal. Cortisol tests were taken at 4 different times in one day. results were as follows 7AM 5.6, noon .9, 6PM 2.2, 9PM .5
doctor
Answered by Dr. Shehzad Topiwala 1 hour later
Brief Answer:
Follow up

Detailed Answer:
From your feedback, it is evident that adrenal insufficiency is quite likely.

I urge you to seek immediate care for this condition. There are tests to confirm this diagnosis such as ACTH levels and an ACTH stimulation test. Endocrinologists are familiar with the management of this problem. It can be fatal if untreated.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shehzad Topiwala 4 hours later
do I have to have a recommendation from my doctor or can I just call any endocrinologists office and schedule and appoint?
doctor
Answered by Dr. Shehzad Topiwala 6 hours later
Brief Answer:
Second follow up

Detailed Answer:
It all depends on the health plan/insurance program you have. Just call the endocrinologists' office and they will guide you
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  
Medical Topics ,  

Recent questions on  Prednisone

doctor1 MD

My father, age 78, is in excellent health and only takes medication for hypercholesterolemia (low 200 s). He recently started Erythromycin for head and chest congestion and sore throat. After taking this for a few days he had blood blisters erupt in his scalp and ears. His head felt a lot of pressure and he was worried he might be having a stroke. His neck and head were stiff with some numbness in his right arm. He DC d the antibiotic and went to his doctor, who placed him on Prednisone. Now he is a little groggy and isn t feeling well so he stopped the Prednisone. He sounds weak and we aren t sure why he was put on the Prednisone. My question is - why take Prednisone if the blisters are drying up? What is the benefit versus the risks?

doctor1 MD

I have hypothyroid for 17 years, fibro myalgia for 7. This past Oct went to GP for regular blood text, was told my level was down and needed to up my dose of medicine. That was fine. Started taking 200 mg, in November before was at 150 mg. By the second week in December I started getting hives. Was put on prednisone pack. Nothing happened and continued with the hives. January had regular appointment with specialist for fibro myalgia and showed her the hives since it was six weeks since last blood work she did another thyroid reading was down lower. Also suggested for me to juice and Contacted my GP. she increased my meds. To 112 mg two a day.still hives and another prednisone pack. Still no results. Come back in April. Returned in April with hives. GO suggest allergy test to be done. Test come back and have allergies to cat and dog, milk, wheat, dairy foods, dust, dust mites, so I basically only eat chicken and turkey, fruits and vegetables. But still hives. Went back to GP in June for another blood text and thyroid is lower again. Now started on 300 mg a day. What in my body can be causing the hives and what can I do to get rid of them. Please help.

doctor1 MD

Hi my name is Doreen O Toole my son Ryan is in LIJ Hospital in New Hyde Park, N.Y. He has been sick for two and a half years and has been on Prednisone for his breathing problems which just came on suddenly after a bout with bronchitis an was prescribed a Z pak. He has gotten progressively worse and is now on many drugs, including antibiotic s for months at a time by his pulmonologist, and many inhalers and nebulizers. He has been taking between 40 to 80 mg od prednisone at various time and has been hospitalized with high does of steroids. This time the steroids are not helping, and his feeling is different this time. His oxygen is in the 90 s but if he moves in bed his breathing is very labored. He has had 8 fractured vertebras from the steroids and many broken ribs. He has the moon face and gained about 50 lbs. from the steroids. He has gastro reflux from being on these drugs and was prescribed dexelant. My concern is this time he has pressure on his chest and feels like his stomach is so pushed out and distended. I feel he should be tested for candida in his intestinal tract which could be making him feel this way. I know that the over abusive of the steroids and antibiotics can cause this, and he might have to be treated an antifungal drug and the foods he eat can cause the bloating. Every time I mention this to a Dr. they ignore. What I was wondering is if you know of a Dr. on LI affiliated with LIJ while he is in there, who is experienced in candida and the treatment. Just to rule it out. He is being injected every 6 hrs with the steroids 40mg. but he feels his airways are not opening up this time. He actually feels worse since he went to the ER two days ago. I had a severe case 14 years ago, in my blood stream. So I have research a lot about it. Please if you can, I would appreciate it, I know that infectious disease Drs. might help but they have to recommended by a Dr. to see one.

doctor1 MD

i been having a sore throat and ear aches and pain in sinus area corner of nose. last year at this time of the year i had a terrible time expecterating boxes of tissues of thick what mucose. i now have the same problem and have been on 3 atibiotics and nose spray and prednisone. went to nose and throat dr. did ct scans on sinus and throat and results i got today was that everything came out normal. went today to allergy testing and the only thing showed was mold and cocaroaches-- he put me on dexilant 60mg. also the ct scan showed nodules on the throid. the allery doctors said it could be coming from my stomach. i had reconstructing of the bile duct 10 year ago.hope you can give some answer to the above probelm..thank you

doctor1 MD

how often can you take Prednisone? I have reallybad inflamation in my hands and it took it away . The swelling has come back now and I dont know that much about it.

doctor1 MD

6 days ago my lips swelled up and my eyes swelled shut I had prednisone and it took 40mg to get it down. It came back in about 12 hours and took more prednisone and I had hives on my neck , under arms and in the groin. Went to a doctor and he...

doctor1 MD

Took Prednisone & Azithromycin in early November for acute bronchitis . X-ray to r/o pneumonia vs bronchitis. NP couldn't hear breath sounds in right lung base. Was difficult to take deep breaths at the time. Advised chest CT - area of diffusion...